MAUDE Adverse Event Report: SCITON, INC. JOULE; INTENSE PULSED LIGHT

SCITON, INC. JOULE; INTENSE PULSED LIGHT
Model Number 1500-004-30
Health Effect - Clinical Codes Erythema (1840); Itching Sensation (1943); Pain (1994); Tissue Damage (2104); Burning Sensation (2146); Superficial (First Degree) Burn (2685)
Date of Event 08/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manual provides that the bbl system is contraindicated for patients with tanned skin.We know from (b)(6) records that (b)(6) had been in (b)(6) prior to her treatment, and supposedly, based on the records, and "amendments", that (b)(6) skin was tanned, although she claims it was her normal skin tone.Bbl is also contraindicated for those with compromised immune systems.We do know that (b)(6) has an autoimmune condition that may have impacted her reaction, i.E.Scleroderma.
 
Event or Problem Description
On (b)(6) 2017, the date of (b)(6) injury, she went to (b)(6) dermatology for treatment for hypertrichosis.She was treated by (b)(6) d.O.(b)(6) was there for treatment to her legs and once the treatment began, her leg turned very red and dr.(b)(6) stopped treatment and gave her cloderm.The records further indicate that she was sunburned prior to receiving treatment and was prescribed luxamend topical cream to treat her sunburn.The treatment parameters during this procedure were ipl 590nm filter module with 15 x 45 mm spot sizes.Fluence: 12 j/cm2.Total passes: 1 and cooling was performed at 10 degrees celsius.At the time of the treatment, (b)(6) reported medications were triamcinolone topical cream, latisse for eyelashes, venlafaxine, mycophenolate, plaquenil, sildenafil, and rituximab.(b)(6) returned to (b)(6) for a follow-up appointment the next day, (b)(6) 2017, with a purported first degree burn and alleged the burn was caused by treatment the day before.She reported having painful, itchy legs, moderate in severity.Dr.(b)(6) advised her to use wet compresses, aloe moisturizers, and non-steroidal anti-inflammatory drugs.Dr.(b)(6) also prescribed silvadene 1% topical cream with instructions to apply twice daily.(b)(6), licensed medical aesthetician from (b)(6) dermatology, called to check on (b)(6) on (b)(6) 2017.(b)(6) noted that (b)(6) mentioned blistering and flaking and she told her to let it be and let it heal on its own.(b)(6) also quotes (b)(6) in the records as saying "it's not your fault, you didn't intentionally cause this to happen." (b)(6) advised (b)(6) to continue using the creams dr.(b)(6) prescribed, i.E.Silvadene 1%, cloderm, and luxamend.(b)(6) record of (b)(6) 2017 with the title "amendment" indicated that the patient was seen on that day for laser hair removal.Dr.(b)(6) "amendment" goes on to state that the patient came in and stated that she had just been in (b)(6) for a week, but had used spf, that he advised her that it would not be a good idea to proceed with the laser hair removal, but that she assured him her skin is naturally darker due to having scleroderma.He further claims that he began treatment with the plan to stop if she was unable to handle the heat.When he began treatment, he said that she reported that the treatment felt a bit hot, but was okay to continue.He claims he chose to stop treatment when the patient reported a burning sensation and redness appeared.There was an additional "amendment" on august 29, 2017 stating that treatment was done to the leg and face and the treatment parameters were 590 filter 12j/cm2 pulse duration 15 milliseconds, 1 pass at 10 degree cooling.This was the last record we received from (b)(6).(b)(6) went to see dr.(b)(6) d.O., her primary care physician, on (b)(6) 2017 for another opinion.The records indicate that (b)(6) reported that her treatment at (b)(6) on (b)(6) was painful and had to be stopped.She reported immediately developing redness and extensive blistering on the anterior aspect of her right lower extremity inferior to her knee.She said that she was told she was burned from being too dark from tanning.She visited her pcp to ensure she wasn't infected.Dr.(b)(6) noted streaks of well healed scabs and the skin was pink in coloration, dry, with no scabbing or increased warmth, and no appearance of infection.Dr.(b)(6) noted it appeared to be second degree burns.

Brand Name
JOULE
Common Device Name
INTENSE PULSED LIGHT
Manufacturer (Section D)
SCITON, INC.
925 commercial street
palo alto CA 94303
MDR Report Key7152006
Report Number2953696-2017-00020
Device Sequence Number840740
Product Code GEX
UDI-Device Identifier00863249000305
UDI-Public00863249000305
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K032460
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Attorney
Type of Report Initial
Report Date (Section B) 12/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number1500-004-30
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2017
Initial Report FDA Received Date12/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;